Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Gaylord, MI

May 26, 20186 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2018, 3:56 PM EDT for 6 counties in Michigan. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2018, 3:56 PM EDT (19:56 UTC)
Expired
May 26, 2018, 5:00 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Crawford County, MI, Kalkaska County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI

The radar

The NCL Michigan radar (KAPX), 48 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:40 PM EDTHAIL 11 Nne Roscommon County, MIDELAYED HAIL REPORT FROM SATURDAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 7.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WUUS53 KAPX 261956
SVRAPX
MIC039-079-113-129-135-143-262100-
/O.NEW.KAPX.SV.W.0001.180526T1956Z-180526T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
356 PM EDT SAT MAY 26 2018

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Crawford County in northern Michigan...
  Northern Ogemaw County in northern Michigan...
  Southeastern Kalkaska County in northern Michigan...
  Northern Roscommon County in northern Michigan...
  Northeastern Missaukee County in northern Michigan...
  Southwestern Oscoda County in northern Michigan...

* Until 500 PM EDT.

* At 355 PM EDT, severe thunderstorms were located along a line
  extending from near Moorestown to near Lake St. Helen, moving east
  at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Roscommon, St. Helen, Rose City, Higgins Lake, North Higgins Lake,
  Rifle River State Park, Rose Township, South Branch Township,
  Moorestown, Clear Lake, Lupton, South Higgins Lake, Stittsville,
  Smithville and Foster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 8430 4439 8391 4435 8487 4456 8524
TIME...MOT...LOC 1955Z 271DEG 14KT 4452 8502 4444 8450 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
4 follow-up statements
529 
WWUS53 KAPX 262010
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
410 PM EDT SAT MAY 26 2018

MIC039-079-113-129-135-143-262100-
/O.CON.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Crawford MI-Ogemaw MI-Kalkaska MI-Roscommon MI-Missaukee MI-
Oscoda MI-
410 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN CRAWFORD...NORTHERN OGEMAW...SOUTHEASTERN KALKASKA...
NORTHERN ROSCOMMON...NORTHEASTERN MISSAUKEE AND SOUTHWESTERN OSCODA
COUNTIES...

At 410 PM EDT, severe thunderstorms were located along a line
extending from near Moorestown to near Lake St. Helen, moving east at
15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Roscommon, St. Helen, Rose City, Higgins Lake, Rifle River State 
Park, Rose Township, South Branch Township, Moorestown, Clear Lake, 
Lupton, Stittsville, Smithville and Foster Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4460 8430 4439 8391 4435 8487 4456 8524
TIME...MOT...LOC 2010Z 278DEG 10KT 4452 8496 4444 8446 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
614 
WWUS53 KAPX 262031
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
431 PM EDT SAT MAY 26 2018

MIC135-262040-
/O.CAN.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Oscoda MI-
431 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OSCODA COUNTY IS
CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled.

LAT...LON 4456 8443 4438 8422 4435 8487 4456 8524
TIME...MOT...LOC 2030Z 310DEG 14KT 4442 8498 4440 8445 

$$

MIC039-079-113-129-143-262100-
/O.CON.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Crawford MI-Ogemaw MI-Kalkaska MI-Roscommon MI-Missaukee MI-
431 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHERN CRAWFORD...WEST CENTRAL OGEMAW...SOUTHEASTERN
KALKASKA...NORTHERN ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES...

At 430 PM EDT, severe thunderstorms were located along a line
extending from near Moorestown to near St. Helen, moving southeast at
15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Roscommon, St. Helen, South Branch Township, Higgins Lake, 
Moorestown, Stittsville and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4456 8443 4438 8422 4435 8487 4456 8524
TIME...MOT...LOC 2030Z 310DEG 14KT 4442 8498 4440 8445 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
574 
WWUS53 KAPX 262044
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
444 PM EDT SAT MAY 26 2018

MIC039-079-262053-
/O.CAN.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Crawford MI-Kalkaska MI-
444 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD AND
SOUTHEASTERN KALKASKA COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4438 8422 4435 8487 4448 8510 4445 8430
TIME...MOT...LOC 2043Z 271DEG 14KT 4442 8492 4440 8439 

$$

MIC113-129-143-262100-
/O.CON.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Ogemaw MI-Roscommon MI-Missaukee MI-
444 PM EDT SAT MAY 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR WEST CENTRAL OGEMAW...NORTHERN ROSCOMMON AND NORTHEASTERN
MISSAUKEE COUNTIES...

At 443 PM EDT, severe thunderstorms were located along a line
extending from near Moorestown to near St. Helen, moving east at 15
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
St. Helen, Higgins Lake, Moorestown, and Stittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4438 8422 4435 8487 4448 8510 4445 8430
TIME...MOT...LOC 2043Z 271DEG 14KT 4442 8492 4440 8439 

HAIL...1.00IN
WIND...<50MPH
 
$$

JZ
805 
WWUS53 KAPX 262101
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
501 PM EDT SAT MAY 26 2018

MIC113-129-143-262110-
/O.EXP.KAPX.SV.W.0001.000000T0000Z-180526T2100Z/
Ogemaw MI-Roscommon MI-Missaukee MI-
501 PM EDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL OGEMAW...NORTHERN
ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However heavy 
rain and small hail is still possible with these thunderstorms, 
particularly in central and southern Roscommon County.

LAT...LON 4438 8422 4435 8487 4448 8510 4445 8430
TIME...MOT...LOC 2100Z 271DEG 14KT 4442 8483 4440 8430 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 23 minutes earlier.

Area forecast discussion, May 26, 3:33 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
333 PM EDT Sat May 26 2018

.NEAR TERM...(Through Tonight)
Issued at 333 PM EDT Sat May 26 2018

...Showers and thunderstorms into the evening...

High Impact Weather Potential: Marginal risk for severe storms
across NE lower Michigan through early evening.

Pattern Synopsis/Forecast: Low amplitude short wave trough and
subtle upper level confluent flow region continues to slowly
cross the western Great Lakes. Surface low pressure remains over
SW Ontario/northern Minnesota with a boundary/surface trough
draped across upper Michigan. Earlier elevated convection has
waned. Surface based convection is trying to go.

Primary Forecast Concerns: Convective trends through tonight.

SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out
there as of 19Z with a bullseye across our SW counties which is a
little surprising (thought it would be in the east). Overall lack
of a larger scale trigger. However, with the the usual small
scale stuff like lake breezes, inland convergence, terrain, etc.
we have managed to pop a decent of showers/thunder across north-
central and northeast lower MI in the last few hours. Showers and
thunderstorms will continue to percolate/congeal over the next
few hours with the best coverage ultimately across NE lower
Michigan. Convection will diminish this evening.

Better organized and stronger storms have also developed upstream
across central upper Michigan ahead of a stronger short-wave
impulse working into western Lake Superior. Those may continue to
develop upscale over the next few hours, graze eastern upper MI
and make a run at the W/SW part of the CWA this evening/early
overnight. But once again, they will be fighting diminishing
instability and will likely weaken upon reaching this CWA.

Severe weather potential: Decent amounts of CAPE, but minimal
shear to support storm organization and longer lived strong
updrafts. Thus storms will continue to be "pulse" type convection
and pose no widespread severe threat. But, lower wet bulb zero
values (under 10K), decent CAPE and downdraft CAPE does support a
marginal isolated hail and wind threat into the evening.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 333 PM EDT Sat May 26 2018

...Another day of afternoon rain chances...

High Impact Weather Potential: Scattered thunderstorms Sunday,
especially for counties east of I-75 as well as Gladwin and
Roscommon counties

Pattern Synopsis/Forecast: The second of a pair of weekend shortwave
passages will be in full effect by Sunday morning, with the trough
axis roughly over the longitudinal center of the state. PWAT values
between 1 and 1.25 inches will remain in the area. This is right
around the 90th percentile for this time of year, with average PWATS
from sounding climatology at 0.63". Sunday's troughing will lift out
of the region Monday as high pressure again builds into the region
into mid-week.

Primary Forecast Concerns: The potential for another round of
afternoon showers and thunderstorms on Sunday remains the primary
concern. If the current progression of the shortwave continues as
expected, the better forcing will be on the east side of the state.
T he areas with the greatest potential to see a few storms would be
generally east of I-75, as well as Gladwin and Roscommon counties.
Warm and humid conditions will persist, with model soundings over
Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of
the 12Z model soundings are coming in with over 4000 J/kg, but with
dewpoints of 73 I'm not buying that.

As has been the case this weekend, lack of shear may be a limiting
factor for organized, severe development. We saw this yesterday
afternoon/evening with some storms developing, but nothing reaching
severe limits. A few cells have popped up on the scope this morning,
but have been more of the pulse variety as expected within the weak
shear. There is some limited hi-res guidance progging a bit higher
shear Sunday afternoon, but it is an outlier at this point. Given
the likely more eastern position of the upper level trough, tomorrow
looks like another day with some marginal popup storms, bringing
some rumbles of thunder and some sub-severe hail as WBZ heights are
below 10kft, but lack of shear will limit larger hail production as
updraft/downdraft separation struggles to materialize.

Another thing to keep an eye on will be the potential for some gusty
winds as storms dissipate. DCAPE values in model soundings across NE
lower are often in the 700-1200 J/kg range, certainly supportive of
strong downdrafts.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 333 PM EDT Sat May 26 2018

...Uncertainty next week...

High pressure building into the region Monday will continue into mid-
week, with warm and humid conditions staying around. There are some
small, quick moving disturbances moving through the flow that could
touch of some showers here and there. Long range guidance is
currently in pretty good agreement that the remnants of Alberto will
be pulled north by deep troughing moving out of the western CONUS,
even bringing it as far north as Saginaw Bay. Will have to see how
this continues to evolve as the system develops and moves through
the Gulf, and what affects the larger scale pattern has on it and it
has on the larger pattern. Certainly expect changes to occur over
the next few days. It does look like next weekend may see a return
to closer to normal temperatures, though still slightly above.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 138 PM EDT Sat May 26 2018

VFR weather conditions will persist through Sunday. Showers and
thunderstorms will develop across interior northern lower Michigan
through the afternoon hours. APN is the only TAF site that could
see a shower or storm.

Additional thunderstorms will/are developing across Lake Michigan
in the central UP and NE Wisconsin. Some of that activity will
make a run across the lake later this evening and could impact TVC
and MBL, if it holds together.

&&

.MARINE...
Issued at 333 PM EDT Sat May 26 2018

Winds will remain generally light through Monday, with a slight
uptick Sunday afternoon. With high pressure building into the area,
a brief period of 10-15 kt gusts is expected Sunday afternoon and
into the early evening before once again returning to the 5-10kt
range. The potential for scattered thunderstorms will diminish
overnight tonight for Lake Michigan, but will continue into Sunday
evening over Lake Huron. Storms that do develop could produce some
locally stronger winds, lightning, and small hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...BA
SHORT TERM...AM
LONG TERM...AM
AVIATION...BA
MARINE...AM
Hazardous weather outlook, May 26, 11:40 AM EDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1140 AM EDT Sat May 26 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-271545-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1140 AM EDT Sat May 26 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A few thunderstorms will continue to impact parts of eastern upper
Michigan into the early afternoon hours. Severe storms are not
expected.

Thunderstorms will develop across northern lower Michigan this
afternoon, especially east of I-75. There is marginal risk for
storms to become severe with wind gusts up to 60 mph and hail
around one inch in diameter possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Sunday afternoon, mainly
across northeast Lower Michigan. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, May 26, 2:51 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
251 PM EDT Sat May 26 2018

MIZ017-018-022>024-027>030-033>036-041-042-262100-
Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska-
Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-
Arenac-
Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta,
Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City,
Houghton Lake, West Branch, Tawas City, Gladwin, and Standish
251 PM EDT Sat May 26 2018

...A few strong thunderstorms possible this afternoon...

At 250 PM...National Weather Service Doppler radar indicated
developing showers and thunderstorms over portions of north
central and northeast lower Michigan. The strongest storms
extended from west of Higgins Lake, to north of Atlanta, and were
moving east at 30 mph. Small hail was occurring with the stronger
storms.

Additional thunderstorms will develop as the afternoon proceeds. A
few severe thunderstorms may form, with hail as large as quarters.
The best chance for severe storms will remain in north central and
northeast lower Michigan. Brief gusty winds and very heavy rain
fall will also occur.

If thunder is heard, stop outdoor activities and go inside until
the storm is over.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:08 PM EDTSevere Thunderstorm WarningAPXMissaukee52 min
May 26, 4:47 PM EDTSevere Thunderstorm WarningAPXAlpena25 min
May 26, 5:05 PM EDTSevere Thunderstorm WarningAPXCrawford, Otsego28 min
May 26, 5:26 PM EDTSevere Thunderstorm WarningAPXGladwin, Ogemaw, Roscommon64 min
May 26, 5:42 PM EDTSevere Thunderstorm WarningAPXMontmorency, Otsego17 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.